logo image
news images

High dose Valproate linked with birth defects

29-Aug-2013

Maternal administration of high-dose valproate could cause significant birth defects including spina bifida and hypospadias, a recent study published in the journal Neurology reported. The study suggested low dose anti-epileptic drug treatment among epileptic mothers to avoid the risk of birth defects in their babies.

 

The study reviewed the medical data of over 1, 700 epileptic women including pregnant women. The study was conducted by the scientists from Royal Melbourne Hospital, and the data was obtained from Australian Pregnancy Register (APR). The study concluded that reducing the valproate dose during the first trimester of gestation could reduce the risk of birth defects.

 

Several previously published studies suggested the links between the prenatal anti-epileptic drugs exposure and neurological disorders and/or autism risk. Valproate is being used for treatment of epilepsy and migraine. However, the USFDA has issued a warning against the maternal use of valproate.

 

Research studies confirmed the evidential association between the valproate dose and birth defects, said study guide, Prof. Terry O’Brien. However, in most of the cases, valproate is the only choice of anti-epileptic drug, he noted.

© 2011-2018 DrugsUpdate.com. Disclaimer | Site Map

Feedback